Colorado, 2022

High Wind in Colorado, May 12, 2022

May 12, 2022 · NWS PUB · 4 events in 3 counties and zones

A strong system moving across the region assisted with a short window of localized southwest to west winds gusting to around 60 to 65 mph during the morning hours.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

A strong system moving across the region assisted with a short window of localized southwest to west winds gusting to around 60 to 65 mph during the morning hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at May 12, 3:09 AM MST, 2 hours 32 minutes earlier.

Area forecast discussion, May 12, 3:09 AM MST, 2 hours 32 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
409 AM MDT Thu May 12 2022

.SHORT TERM...(Today and tonight)
Issued at 327 AM MDT Thu May 12 2022

Key Messages:

1) High fire danger expected for all of south central and southeast
Colorado today. High end critical fire weather conditions, with
locally extremely critical fire weather conditions are still likely.
Red Flag Warning for areas along and west of I-25 is now in effect,
as of 3 AM MDT.

2) A short window of localized southwest to west winds gusting to
around 60 mph are expected this morning through midday for El Paso
and Huerfano Counties, where a High Wind Warning is now in effect.

Early morning satellite imagery showing the fairly stout mid/upper
level low quickly approaching from the west, while flow out ahead of
this feature continues to increase. This feature and increasing flow
will be responsible for strengthening surface winds/gusts and the
arrival of much drier air to all of southern Colorado. Have already
begun to see these trends across parts of southern Colorado with
occasionally gusty winds and falling dew points noted. This has been
responsible for near critical to spotty critical fire weather
conditions over areas along and west of I-25 over the last hour or
two. With flow expected to increase and dew points falling this
morning, don't see any reason why conditions won't hold or get even
worse. So, did start the Red Flag Warning here at 3 AM for I-25 and
westward to account for these trends. Further to the east over the
plains, lee surface low is responsible for southerly winds gusting
to around 40 mph for much of the night. Dewpoint are in the upper
40s and 50s though, with RH values not a concern at this time. So
have kept the start time of 8 AM for the Red Flag Warning the same
for the eastern plains.

No big change in thinking today with very low RH values, likely area
wide around 1 percent. This will be due to some rather dry air
quickly approaching from the west, and noted this morning once again
consistently on model soundings and on recent water vapor imagery.
Additional changes to the dew points were to incorporate more of the
HRRR guidance, which I think is capturing how low the dew points
will get. So, once again, the changes made were to lower dew points
more well below zero across much of the area. Even though I lowered
them, the forecast may still likely not be low enough. Either way,
am getting RH values of around 1 percent, which is dangerously low.
This really dry air coupled with some very strong winds will once
again support very high fire danger today. Messaging for today
continues to be with widespread high end critical fire weather
conditions, with locally extremely critical fire weather conditions.
Despite the really dry and dangerous air in place today, the winds
are the limiting factor for not messaging more widespread extreme
conditions. Most locations will observe very strong winds, with
winds of 20 to 30 gusting to 40 to 50 mph. Where the locally extreme
will be today is the eastern mountains and adjacent lower elevations
where winds of 30 kt plus gusting to around 60 mph are expected.
Once again, conditions will be rather dangerous either way for all
locations today.

Did issue a High Wind Warning for El Paso and Huerfano Counties from
6 am to noon today. Expect this stout and negatively upper low to
pivot right over central Colorado this morning, providing some
mountain wave action and increase in speeds. Locations over the
eastern mountains and adjacent lower levels will be most impacted,
with gusts expected to increase to around 60 mph. While parts of
Fremont and the west/southwest areas of Pueblo may feel these
winds/gusts, don't expect coverage or duration to be enough to
include them at this time. For the higher terrain, don't expect
gusts to be quite high enough for a Warning. Upper low and stronger
flow shift northeast of the area, with the more persistent stronger
winds and gusts expected to end around midday. Do expect stronger
westerly winds to remain in place through the afternoon though, with
isolated gusts in the 50 to 60 mph briefly possible.

.LONG TERM...(Friday through Wednesday)
Issued at 327 AM MDT Thu May 12 2022

...Critical to near Critical Fire Weather Conditions expected Friday
early next week in and near the mountains though conditions do
not look as extreme...

Key Messages:

1) Fire Weather Watch added for Friday for the mountains and
interior valleys

Persistent zonal flow will be in place for Friday and Saturday
before heights begin to rise with some shortwave ridging for Sunday.
Humidity levels remain very low so winds will be the determining
factor in critical fire weather conditions over the next several
days. Deep mixing should not have much trouble mixing westerly
gusts around 25 mph into the mountains and adjacent lower
elevations so have hoisted another Fire Weather Watch for Friday
for the mountains and interior valleys. Some uncertainty lingers
for the adjacent I- 25 corridor, however, where conditions may be
more spotty. El Paso county is one of these areas as enhanced
southeasterly winds on the back side of the plains surface high
could bring a 2-4 hour window of critical fire weather conditions
given the poor humidity recovery. Winds relax through the
sounding in the afternoon which leads to some uncertainty on the
persistence of the stronger winds. For now, have left El Paso
county out of the Fire Weather Watch for Friday but later shifts
may need to include this zone depending on the strength of the
southeast winds as resolved by later model runs.

Saturday does not look much different from Friday, except that lee
troughing may help spread westerly afternoon breezes farther east
into portions of the I-25 corridor. So once again we could be
looking at another critical to marginally critical fire weather
day in and near the mountains. Fortunately, neither Friday or
Saturday have the extreme magnitude of winds that today (Thursday)
carries, but given the persistent dryness of fuels, extreme care
should still be taken to avoid fire starts.

Conceptually winds should be a little weaker on Sunday under
shortwave ridging aloft, but with very low relative humidity
values, it won't take much to mix down some 20-25 mph winds in the
afternoon across the mountains and valleys. So once again,
another near critical fire weather day will be possible, but this
may be the day with the lowest fire weather risk. Temperatures
should come down a few degrees across the plains behind a
reinforcing surge of a cold front.

Temperatures heat up again early next week with weak shortwaves
riding through west to southwest flow aloft through early next
week. There will be a dry line waving west to east across the
plains each day with a low grade chance of thunderstorms across
northern and far eastern sections of the area each day, with
Tuesday looking like the best chance for thunderstorms when CAPE
could be a respectable 1000-1500 J/kg across the eastern counties.
With easterly surface flow beneath westerly flow aloft, shear
could be strong enough for a strong to severe thunderstorm or two
each day, though the position of the dry line will be the
determining factor. With best forcing expected for Tuesday, this
may be the day to watch for potential severe threat. Fire weather
risk may ramp up again for Wednesday and Thursday as strong zonal
flow with another trough riding by to the north increases winds
across southern Colorado. Unfortunately, any chances for rain look
spotty and light through the extended, so no relief is in store
for the current drought. -KT

&&

.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 327 AM MDT Thu May 12 2022

Dry weather and VFR conditions, with only some passing high clouds,
are expected this forecast period. Winds on the lighter side and
early morning LLWS will make way for quickly increasing south
southwest winds and gusts. While winds are expected to be gusty at
all sites, did make some more significant adjustments to COS where
this ramp up in speeds will be most noticeable. Now think a period
of southwest to west winds will gust more in the 40 kt range and
quite likely briefly approaching 50 kt through late morning. Highest
gusts for COS will be through around midday, with westerly gusts
then expected to remain in the mid to upper 30 kt range for all
sites during the afternoon.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from 7 AM this morning to 10 PM MDT this
evening for COZ231>237.

Red Flag Warning until 10 PM MDT this evening for COZ220>230.

Fire Weather Watch from Friday morning through Friday evening
for COZ220>225.

High Wind Warning until noon MDT today for COZ084-085-087.

&&

SHORT TERM...RODRIGUEZ
LONG TERM...KT
AVIATION...RODRIGUEZ
Hazardous weather outlook, May 12, 4:57 AM MST, 44 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
557 AM MDT Thu May 12 2022

COZ058>089-093>099-131200-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
557 AM MDT Thu May 12 2022

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...Today and Tonight

High fire danger continues today for all of south central and
southeast Colorado. High end critical fire weather conditions, with
locally extremely critical fire weather conditions are likely. Areas
of most concern for extreme conditions are the eastern mountains and
adjacent lower levels.

Local gusts to 60 mph will be possible along and west of I-25 this
morning, particularly in western El Paso and Huerfano counties.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Critical to near critical fire weather conditions will be possible
each day in and near the mountains. A Fire Weather Watch has been
posted for late Friday morning through Friday evening for the the
mountains and valleys in south central and southeast Colorado.

While breezy afternoon and winds and low relative humidity values
will keep elevated fire weather conditions across southern
Colorado into early next week, isolated thunderstorms will be
possible across the far eastern plains and northern El Paso county
Monday through Wednesday. While most thunderstorms will be high
based producing only spotty light rainfall at best, there is the
chance for a strong storm or two near the Kansas border,
especially on Tuesday.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will
be possible over portions of the region.

RODRIGUEZ/31

In the hours before

Local storm report, May 12, 3:05 AM MST, 2 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
405 AM MDT THU MAY 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0356 AM     NON-TSTM WND GST 6 SSW COLORADO SPRINGS  38.74N 104.86W
05/12/2022  M61 MPH          EL PASO            CO   MESONET

            MESONET STATION AU923 COLORADO SPRINGS.

&&
Local storm report, May 12, 3:46 AM MST, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
446 AM MDT THU MAY 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0426 AM     NON-TSTM WND GST 6 SSW COLORADO SPRINGS  38.74N 104.86W
05/12/2022  M65 MPH          EL PASO            CO   MESONET

            MESONET STATION AU923 COLORADO SPRINGS.

&&
Local storm report, May 12, 4:10 AM MST, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
510 AM MDT THU MAY 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 AM     NON-TSTM WND GST 4 E CRYSTOLA            38.96N 104.95W
05/12/2022  M58 MPH          EL PASO            CO   MESONET

            MESONET STATION RRAC2 1 SE RAMPART RSVR.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 high wind. Local standard time, as filed.

High Wind, Teller County / Rampart Range Above 7500 Ft / Pikes Peak Between 7500 & 11000 Ft

When
May 12, 5:41 AM MST to 5:44 AM MST
Where
Teller County / Rampart Range Above 7500 Ft / Pikes Peak Between 7500 & 11000 Ft forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
38.729, -105.043 (the zone’s center; the record gives no point)

High Wind, Pueblo Vicinity / Pueblo County Below 6300 Ft

When
May 12, 5:58 AM MST to 6:01 AM MST
Where
Pueblo Vicinity / Pueblo County Below 6300 Ft forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
38.173, -104.513 (the zone’s center; the record gives no point)

Red Creek.

High Wind, Colorado Springs Vicinity / Southern El Paso County / Rampart Range Below 7500 Ft

When
May 12, 6:00 AM MST to 6:03 AM MST
Where
Colorado Springs Vicinity / Southern El Paso County / Rampart Range Below 7500 Ft forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.832, -104.526 (the zone’s center; the record gives no point)

Tree snapped at base, 12 inches in diameter.

High Wind, Colorado Springs Vicinity / Southern El Paso County / Rampart Range Below 7500 Ft

When
May 12, 10:02 AM MST to 10:05 AM MST
Where
Colorado Springs Vicinity / Southern El Paso County / Rampart Range Below 7500 Ft forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Trained Spotter
Coordinates
38.832, -104.526 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2022Every state in 2022This day in weather historyWarnings in Colorado, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1026775, 1026777, 1026784, 1026782.